You, I hope, do not equate an over the counter (OTC) medication as being totally safe? Read this blog very carefully, especially if you take non steroidal anti-inflammatory – NSAID meds like aspirin, naproxen (Aleve), Ibuprofen (Advil, Motrin). The FDA has a ‘black box warning’ on this class of drugs. This severe warning is issued as the step before pulling the drug off the market.
Americans use over 30 billion NSAID pills each year; think everyone has a few tablets nearby, airports, Costco and even school nurse. No surprise that 16,500 die 100,000 end up in hospitals from the most common side effect bleeding. NSAIDs can erode the esophagus and stomach linings and cause bleeding. Many high-profile athletes have developed kidney disease from overuse of these OTC ‘pain killers’. Specific organ damage may or may not cause symptoms, may effect some and not others.
Another very serious side effect is the triggering of an autoimmune response in some individuals with a genetic predisposition. Let me explain ‘leaking gut syndrome’ that occurs as NSAIDs can prevent food from being fully broken down, the bowels then start to leak amino acids which the body does not recognize, hence thinking it is foreign it launches an immune response. Immune illness like Asthma, Lupus, Thyroiditis, Celiac disease, Scleroderma, or Rheumatoid Arthritis (RA) can result.
Do not forget the well-known heard effect these OTC can have – please re-read my previous blog an NSAIDs’ negative heart effects.